Missouri, 2022

Hail and Damaging Winds in Missouri, August 20, 2022

August 20, 2022 · NWS SGF · 7 events in 5 counties and zones

Strong to severe storms impacted the eastern half of the Missouri Ozarks during the afternoon and early evening hours, as a slow moving cold front interacted with a destabilizing air mass. Vertical wind shear was sufficient enough for several strong to severe storms to develop from Springfield eastward toward Rolla and Salem.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms impacted the eastern half of the Missouri Ozarks during the afternoon and early evening hours, as a slow moving cold front interacted with a destabilizing air mass. Vertical wind shear was sufficient enough for several strong to severe storms to develop from Springfield eastward toward Rolla and Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 11:36 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 20, 11:36 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1236 PM CDT Sat Aug 20 2022

Key Messages:

1. Scattered showers and thunderstorms through this evening, with
a low chance for a few isolated strong to severe thunderstorms.

2. Seasonable temperatures and mostly dry through much of next
week.

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Sat Aug 20 2022

A cluster of showers and a few thunderstorms will continue to
slide through the area this morning along a weak cold front. Much
of this activity is focused north of Interstate 44 early this
morning. Expect this activity to sink south along the frontal
boundary through the late morning into the afternoon.

For this afternoon, expect afternoon highs in the middle to upper
80s. Modest instability and shear are forecast in the wake of
diurnal heating in a moist low-level airmass. This may support
the potential for a few isolated strong to severe thunderstorms.
The strongest of the thunderstorms will support damaging wind
gusts up to 60 mph and hail up to the size of quarters. Lightning
and brief heavy downpours can be expected within any
thunderstorms. Overall, the environment remains modest at best
with storm coverage remaining limited. Some locations may remain
completely dry through tonight.

For tonight, precipitation chances subside overnight into early
Sunday morning. Clouds clear the region through the afternoon on
Sunday, leaving behind a pleasant Sunday with afternoon highs in
the middle 80s.

.LONG TERM...(Monday through Friday)
Issued at 230 AM CDT Sat Aug 20 2022

Looking ahead to next week, seasonable temperatures and mostly dry
weather will headline the forecast. Seasonable daily highs in the
the middle to upper 80s, with a few locations in the low 90s
across southeast Kansas and southwest Missouri. Overnight lows in
the 60s are likely. This will be accompanied by minimal rain
chances through the week. WPC Cluster Analysis suggest low end
chances possible by the late week, though considerable ensemble
differences exist during this time period. Precipitation chances
will continue to be monitored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1229 PM CDT Sat Aug 20 2022

For the 18z TAFS, a frontal boundary will be the focus for some
scattered convection this afternoon and evening over the area.
Coverage not expected to be all that great, so will go with VCTS
wording. Used some prob30 wording at JLN after 03z. Outside of
convection, we are expecting VFR conditions, but may have some
MVFR within convection and potentially some brief IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
Hazardous weather outlook, Aug 20, 5:00 AM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
600 AM CDT Sat Aug 20 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
600 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered showers and thunderstorms continue across the area this
morning. Additional redevelopment expected this afternoon into
the evening, with a few isolated strong to severe thunderstorms
possible. Damaging wind gusts up to 60 mph and hail up to the size
of quarters are the primary risks in the strongest thunderstorms.
Coverage is expected to be limited in nature.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Low end chances for showers and thunderstorms return late in the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The radar

The St Louis radar (KLSX), 164 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
August 20, 12:40 PM CST
Where
Shannon County, 1.38 mi S of Timber to 1.51 mi SE of Timber
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.350, -91.430

A large tree was reported down on Highway 19 blocking the road.

Thunderstorm Wind, Shannon

When
August 20, 12:40 PM CST
Where
Shannon County, 2.3 mi ENE of Timber to 2.81 mi ENE of Timber
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
37.380, -91.390

A tree fell on a power line along Highway A near Christo Cemetery.

Hail, Dent

When
August 20, 3:01 PM CST
Where
Dent County, 1.38 mi N of Salem Mem Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.640, -91.620

Quarter sized hail was reported.

Thunderstorm Wind, Greene

When
August 20, 6:07 PM CST
Where
Greene County, 0.88 mi SW of (Sgf)springfield Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.240, -93.390

The ASOS at the Springfield-Branson Airport measured a 51 knot peak gust.

Thunderstorm Wind, Webster

When
August 20, 6:10 PM CST
Where
Webster County, 3.22 mi NNE of North View Hill to 3.06 mi SSW of Marshfield Bcknr Arp
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.340, -92.990

Several large, up to eight inch diameter, limbs were reported down.

Thunderstorm Wind, Webster

When
August 20, 6:24 PM CST
Where
Webster County, 1.77 mi NE of Marshfield to 2.46 mi NE of Marshfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.350, -92.900

A large tree was reported down and through the roof of a home on north Pine Street.

Thunderstorm Wind, Wright

When
August 20, 6:53 PM CST
Where
Wright County, 0.55 mi E of Grovespring to 0.77 mi E of Grovespring
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.400, -92.610

An outbuilding suffered moderate damage from high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052816, 1052817, 1052815, 1052818, 1052821, 1052819, 1052820.